Alert archive / New Mexico / High Wind Warnings in 2023
High Wind Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Apr 18, 2023, 8:52 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at Apr 19, 2023, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2023, 8:52 PM MDT (02:52 UTC)
- In effect from
- Apr 19, 2023, 10:00 AM MDT
- Expired
- Apr 19, 2023, 9:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5754 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
728 WWUS74 KMAF 190252 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 952 PM CDT Tue Apr 18 2023 NMZ027-TXZ270-271-191000- /O.UPG.KMAF.HW.A.0022.230419T1600Z-230420T0300Z/ /O.NEW.KMAF.HW.W.0023.230419T1600Z-230420T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 952 PM CDT Tue Apr 18 2023 /852 PM MDT Tue Apr 18 2023/ ...HIGH WIND WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ TO 10 PM CDT /9 PM MDT/ WEDNESDAY... * WHAT...West winds 40 to 50 mph with gusts up to 70 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 11 AM CDT /10 AM MDT/ to 10 PM CDT /9 PM MDT/ Wednesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ NMZ028-TXZ273-191000- /O.NEW.KMAF.WI.Y.0028.230419T1800Z-230420T0300Z/ Eddy County Plains-Eastern Culberson County- Including the cities of Artesia, Carlsbad, and Carlsbad Caverns NP 952 PM CDT Tue Apr 18 2023 /852 PM MDT Tue Apr 18 2023/ ...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 10 PM CDT /9 PM MDT/ WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern Culberson County. * WHEN...From 1 PM CDT /noon MDT/ to 10 PM CDT /9 PM MDT/ Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
663 WWUS74 KMAF 190705 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 205 AM CDT Wed Apr 19 2023 NMZ027-TXZ270-271-192200- /O.CON.KMAF.HW.W.0023.230419T1600Z-230420T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 205 AM CDT Wed Apr 19 2023 /105 AM MDT Wed Apr 19 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...West winds 40 to 50 mph with gusts up to 70 mph are expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 11 AM CDT /10 AM MDT/ to 10 PM CDT /9 PM MDT/ today. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ NMZ029-033-192200- /O.EXA.KMAF.WI.Y.0028.230419T1800Z-230420T0300Z/ Northern Lea County-Central Lea County- Including the cities of Tatum, Hobbs, and Lovington 105 AM MDT Wed Apr 19 2023 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph are expected. * WHERE...Northern and Central Lea County. * WHEN...From 1 PM CDT /noon MDT/ to 10 PM CDT /9 PM MDT/ today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ028-TXZ273-192200- /O.CON.KMAF.WI.Y.0028.230419T1800Z-230420T0300Z/ Eddy County Plains-Eastern Culberson County- Including the cities of Artesia, Carlsbad, and Carlsbad Caverns NP 205 AM CDT Wed Apr 19 2023 /105 AM MDT Wed Apr 19 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...Southwest winds 25 to 40 mph with gusts up to 55 mph are expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern Culberson County. * WHEN...From 1 PM CDT /noon MDT/ to 10 PM CDT /9 PM MDT/ today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
860 WWUS74 KMAF 191909 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 209 PM CDT Wed Apr 19 2023 NMZ027-TXZ270-271-200300- /O.CON.KMAF.HW.W.0023.000000T0000Z-230420T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 209 PM CDT Wed Apr 19 2023 /109 PM MDT Wed Apr 19 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...West winds 40 to 50 mph with gusts up to 70 mph are expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 11 AM CDT /10 AM MDT/ to 10 PM CDT /9 PM MDT/ today. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ NMZ028-029-033-TXZ273-200300- /O.CON.KMAF.WI.Y.0028.000000T0000Z-230420T0300Z/ Eddy County Plains-Northern Lea County-Central Lea County- Eastern Culberson County- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, and Lovington 209 PM CDT Wed Apr 19 2023 /109 PM MDT Wed Apr 19 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING... * WHAT...Southwest winds 25 to 40 mph with gusts up to 55 mph are expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern Culberson County. * WHEN...From 1 PM CDT /noon MDT/ to 10 PM CDT /9 PM MDT/ today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 18, 4:49 PM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, Apr 18, 4:49 PM MDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
549 PM CDT Tue Apr 18 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 132 PM CDT Tue Apr 18 2023
Current surface observations are showing a dryline sharpening across
the center portion of our area this afternoon, which will continue
to mix eastward towards our eastern border later this afternoon.
One or two high-res models still suggest an isolated storm or two
could develop with this dryline surge, but those that do keep any
storms outside of our area. Warm and dry westerly winds behind the
dryline not only help temperatures soar into the upper 80s and
low 90s today, but also promote critical fire weather conditions.
A Red Flag Warning is in effect for this afternoon and early
evening with a Fire Weather Watch for Wednesday...see the Fire
Weather Discussion below for more details.
The dryline retreats back to the TX/NM state line tonight, keeping
lows in the upper 50s and low 60s to the east, with cooler and drier
conditions to the west. Better moisture in the eastern Permian Basin
may lead to some patchy fog, though not enough confidence to mention
in the wx grids at this time. A very similar day to today is
expected tomorrow with the dryline once again mixing to our easting
border, allowing for another chance Midland Int'l to reach 90 if we
don't in a few hours. A slim chance of storms look possible along
the dryline in far eastern Terrell County, but am not putting too
much stock into these precipitation chances either.
An upper trough swings through the Rockies late tonight through
tomorrow afternoon though upper level flow overhead remains quasi-
zonal as we're on the far southern periphery of this feature. The
Guadalupe Mountains have a chance to see some high winds tomorrow
as the associated speed max makes its closest approach across NE
New Mexico and the TX Panhandle. MOS guidance has trended down
some from last night and the signal for multiple hours of high
wind at GDP doesn't look to great. Have opted to not upgrade the
High Wind Watch and will let the next forecast package decide on
the ultimate fate here given more updated guidance tonight.
-Munyan
&&
.LONG TERM...
(Thursday through Monday)
Issued at 132 PM CDT Tue Apr 18 2023
Upper levels on Thursday have a large trough extending down across
the Central Plains with a ridge off the West Coast. The upper low
will move off to the east as a secondary trough swings through early
Friday and high pressure begins to build in from the west. On
Saturday the ridge axis will move ashore and progress east on Sunday
with a new NW trough arriving later in the day. This trough will
move along the US/Canadian border as the region remains on the
east side of the ridge Monday.
At the surface a cold front sags into the area Thursday before
lifting out later in the day but then gets shoved through Friday
with a secondary surge. Should see a brisk N wind Friday then a E
wind Saturday that returns to S later in the day. Highs Thursday
in the 80s... cooler Friday through Sunday with highs in the 70s
and 80s. Warmer Monday and Tuesday with 80s and 90s. Lows in the
40s and 50s Friday morning dropping to the 30s and 40s Saturday
and Sunday mornings. Temps increase again next week.
Unfortunately the drought continues with no rain expected in the
long term. Year to date Midland International is 1.91 inches behind
on precipitation.
&&
.AVIATION...
(00Z TAFS)
Issued at 544 PM CDT Tue Apr 18 2023
VFR conditions will prevail next 24 hours, with few, if any, high
clouds. Winds will back overnight w/the development of a 35+kt
LLJ, but revert back to southwest after sunup and become gusty.
Convective temps will be too high for cu development.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 60 91 58 84 / 0 0 0 0
Carlsbad 54 87 52 83 / 0 0 0 0
Dryden 63 91 62 92 / 0 0 0 0
Fort Stockton 55 91 56 87 / 0 0 0 0
Guadalupe Pass 52 78 53 76 / 0 0 0 0
Hobbs 50 86 51 81 / 0 0 0 0
Marfa 45 82 45 81 / 0 0 0 0
Midland Intl Airport 58 89 55 84 / 0 0 0 0
Odessa 58 88 55 84 / 0 0 0 0
Wink 50 91 51 86 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Loving-Reeves County Plains-Van Horn and
Highway 54 Corridor-Winkler.
High Wind Watch from Wednesday morning through Wednesday evening
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Andrews-Borden-Dawson-Eastern Culberson County-
Gaines-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Martin-Van Horn and
Highway 54 Corridor-Winkler.
NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Watch from Wednesday morning through Wednesday evening
for Guadalupe Mountains of Eddy County.
Fire Weather Watch from Wednesday morning through Wednesday
evening for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
&&
SHORT TERM...16
LONG TERM....72
AVIATION...44Hazardous weather outlook, Apr 18, 12:27 PM MDT, 8 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 127 PM CDT Tue Apr 18 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-191830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 127 PM CDT Tue Apr 18 2023 /1227 PM MDT Tue Apr 18 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Critical fire weather conditions are expected this afternoon and early evening across Southeast New Mexico and locations south to the Davis Mountains and Davis Mountains Foothills. A Red Flag Warning is in effect. Isolated thunderstorms are possible this afternoon across the Western Low Rolling Plains. Lightning, gusty wind, and hail are the main concerns with any storm that develops. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Critical fire weather conditions are possible Wednesday and a Fire Weather Watch is in effect for Southeast New Mexico, portions of the Permian Basin, and Culberson county. High Wind is possible across the Guadalupe and Delaware Mountains Wednesday and a High Wind Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 8:49 PM MDT | Red Flag Warning | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 23 hr |
| Apr 18, 8:52 PM MDT | Wind Advisory | MAF | Eddy, Lea | 24 hr |
Nearby
High Wind Warnings in New Mexico, 2023High Wind Warnings in Texas, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.